Alert archive / Washington / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Spokane, WA

July 25, 2009Stevens County, Washington

NWS Spokane, WA issued this flash flood warning at Jul 25, 2009, 5:09 PM PDT for Stevens County, Washington. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2009, 5:09 PM PDT (00:09 UTC)
Expired
Jul 25, 2009, 6:00 PM PDT
In force
51 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Stevens County, WA

The radar

The Spokane radar (KOTX), 99 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:19 PM PDTFLASH FLOODArden, WAPARTIAL FLOODING ON OLD ARDEN HIGHWAY NEAR ARTMAN GIBSON ROAD
Jul 25, 5:38 PM PDTFLASH FLOODColville, WASTANDING WATER ON VALLEY WESTSIDE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2560 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KOTX 260009
FFWOTX
WAC065-260100-
/O.NEW.KOTX.FF.W.0005.090726T0009Z-090726T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
509 PM PDT SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON...

* UNTIL 600 PM PDT

* AT 504 PM PDT...THE PUBLIC REPORTED FLASH FLOODING FROM A
  THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HIGHEST THREAT AREA WILL STRETCH ALONG THE COLVILLE RIVER FROM 
ARDEN NORTH TO ORIN...AND ALONG HIGHWAY 395 TO JUST SOUTH OF KETTLE 
FALLS.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

&&

LAT...LON 4860 11808 4863 11787 4844 11778 4844 11796

$$
3 follow-up statements
000 
WGUS76 KOTX 260044
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
544 PM PDT SAT JUL 25 2009

WAC065-260100-
/O.CON.KOTX.FF.W.0005.000000T0000Z-090726T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEVENS WA-
544 PM PDT SAT JUL 25 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
CENTRAL STEVENS COUNTY...

AT 530 PM PDT...THE PUBLIC REPORTED A THUNDERSTORM PRODUCING FLASH 
FLOODING OVER THE WARNED AREA...WITH ONE TO INCHES OF WATER FLOWING 
ACROSS A DRIVEWAY JUST SOUTH OF COLVILLE.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLVILLE AND 
ORIN. FOLLOWING REPEATED GENERATION OF STRONG THUNDERSTORMS AROUND 
COLVILLE SINCE 430 PM...RADAR NOW SHOWS THAT THE HEAVY RAIN RATES 
ARE BEGINNING THE DECREASE SUBSTANTIALLY...WITH NO GENERATION OF NEW 
THUNDERSTORMS. HOWEVER...THE FLASH FLOOD THREAT WILL LAG THE END OF 
HEAVY RAIN RATES BY AS MUCH AS ONE HALF HOUR. THIS WILL KEEP TOWNS 
ALONG THE COLVILLE RIVER AND HIGHWAY 395 FROM ORIN TO COLVILLE UNDER 
THE THREAT OF FLOODING THROUGH 6 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4860 11808 4863 11787 4844 11778 4844 11796

$$
000 
WGUS76 KOTX 260048 CCA
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
548 PM PDT SAT JUL 25 2009

WAC065-260100-
/O.CON.KOTX.FF.W.0005.000000T0000Z-090726T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEVENS WA-
548 PM PDT SAT JUL 25 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
CENTRAL STEVENS COUNTY...

AT 530 PM PDT...THE PUBLIC REPORTED A THUNDERSTORM PRODUCING FLASH 
FLOODING OVER THE WARNED AREA...WITH ONE TO TWO INCHES OF WATER 
FLOWING ACROSS A DRIVEWAY JUST SOUTH OF COLVILLE.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLVILLE AND 
ORIN. FOLLOWING REPEATED GENERATION OF STRONG THUNDERSTORMS AROUND 
COLVILLE SINCE 430 PM...RADAR NOW SHOWS THAT THE HEAVY RAIN RATES 
ARE BEGINNING THE DECREASE SUBSTANTIALLY...WITH NO GENERATION OF NEW 
THUNDERSTORMS. HOWEVER...THE FLASH FLOOD THREAT WILL LAG THE END OF 
HEAVY RAIN RATES BY AS MUCH AS ONE HALF HOUR. THIS WILL KEEP TOWNS 
ALONG THE COLVILLE RIVER AND HIGHWAY 395 FROM ORIN TO COLVILLE UNDER 
THE THREAT OF FLOODING THROUGH 6 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4860 11808 4863 11787 4844 11778 4844 11796

$$
000 
WGUS76 KOTX 260058
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
558 PM PDT SAT JUL 25 2009

WAC065-260105-
/O.EXP.KOTX.FF.W.0005.000000T0000Z-090726T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEVENS WA-
558 PM PDT SAT JUL 25 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR CENTRAL
STEVENS COUNTY...

THE FLASH FLOOD THREAT HAS ENDED FOR CENTRAL STEVENS COUNTY. THOUGH 
ADDITIONAL THUNDERSTORMS CAN BE EXPECTED INTO EARLY EVENING...THESE 
STORMS ARE EXPECTED TO BE WEAK WITH ONLY MINOR ADDITIONAL RAINFALL 
ACCUMULATIONS.


LAT...LON 4860 11808 4863 11787 4844 11778 4844 11796

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 4:26 PM PDT, 43 minutes earlier.

Area forecast discussion, Jul 25, 4:26 PM PDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
426 PM PDT SAT JUL 25 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL REMAIN STALLED OVER CENTRAL WASHINGTON
THE NEXT COUPLE DAYS BRINGING SCATTERED SHOWERS AND THUNDERSTORMS
TO THE MOUNTAINS AND ISOLATED THUNDER TO THE LOWER VALLEYS. THE
HIGHEST THREAT WILL REMAIN NORTH OF INTERSTATE 90. BY SUNDAY THE
AREA OF LOW PRESSURE WILL BEGIN TO DRIFT SOUTHEAST...TAKING WITH
IT THE CHANCE FOR PRECIPITATION. BY MONDAY... HIGH PRESSURE WILL
BUILD BACK INTO THE REGION...LEADING TO A RETURN TO HOTTER AND
DRIER WEATHER THE REST OF THE WEEK.

&&

.DISCUSSION...
TONIGHT THROUGH MON NT...WEVE GONE WITH A PERSISTENCE FCST
AGAIN...A RESULT OF THE STNRY CHARACTER OF THE UPPER LOW CURRENTLY
OVER WA. THE MAIN THREAT AREA FOR THUNDER WILL STRETCH FROM THE
CASCADES N TO THE NE WA MTNS...THEN E TO TOWNS N OF SANDPOINT TONIGHT.
THE CHALLENGE WILL BE DETERMINING THE STRENGTH OF THIS THUNDER.
BROKEN CEILINGS HAVE KEPT TEMPS COOLER FROM KEAT N TO THE BC
BORDER...AND HAVE KEPT SBCAPE VALUES BELOW VALUES WE WOULD SEE
WITH FULL SUN. BUT EVEN WITH THE MORE PESSIMISTIC MOSTLY CLOUDY
FCST AND THE ACCOMPANYING COOLER TEMPS...MODIFIED FCST SOUNDINGS
STILL YIELD A FEW HUNDRED J/KG OF SBCAPE FOR SITES NEAR THE
CASCADES INTO EARLY EVENING. BASED ON SCT CLOUDS N OF SPOKANE TO
THE BC BORDER...HEATING SHOULD YIELD UNCAPPED VALUES OF 500 TO
1000 J/KG. DEEP LYR SHEAR IS NOT TERRIBLY IMPRESSIVE HERE...BUT
SUFFICIENT TO PROVIDE SOME ORGANIZATION TO THE THUNDER. SO
FAR...THE STRONGEST RADAR RETURNS HAVE BEEN JUST ACROSS THE BORDER
INTO BC. WELL KEEP THE PERSISTENCE FCST THROUGH SUNDAY
EVENING...WITH THE VORT MAX REACHING KLWS BY SUNDAY AFTERNOON
BEFORE EXITING THE REGION BY MON. AFTER THIS...WEVE DRIED OUT THE
FCST CONSIDERABLY UNDER A SLOW TREND TOWARDS SHORT- WAVE RIDGING.
BZ

TUESDAY THROUGH SATURDAY...THE REGION WILL BE UNDER DRIER AND MORE
STABLE NORTHERLY FLOW ALOFT AS A MID LEVEL RIDGE BUILDS IN. THE ONLY
POSSIBILITY OF SHOWERS OR THUNDERSTORMS WILL BE ACROSS THE NORTHEAST
CORNER OF THE FORECAST AREA DURING THE AFTERNOON AND EVENING HOURS
THROUGH THURSDAY. SEVERAL WEAK IMPULSES WILL SLIDE DOWN THE RIDGE
AND INTO THE BASE OF THE TROUGH EXTENDING SOUTH FROM CENTRAL CANADA.
THERE APPEARS TO BE SUFFICIENT MOISTURE...AND DAYTIME INSTABILITY
WILL BE AVAILABLE BUT THE DYNAMICS MAY BE TOO FAR REMOVED FOR MORE
THAN A SLIGHT CHANCE OF THUNDER IN THE NORTHEAST CORNER.

FRIDAY LOOKS TO BE THE HOTTEST DAY WITH THE RIDGE AXIS OVER THE
FORECAST AREA. TEMPERATURES AT 850MB SURGE TO AROUND 27C WHICH WILL
TRANSLATE TO VALLEY TEMPERATURES RANGING FROM THE LOW TRIPLE DIGITS
IN THE WEST TO MID AND UPPER 90S IN THE EAST WHERE A BIT OF MOISTURE
FROM A LOW SPINNING OVER CENTRAL CANADA MAY SENT A CIRRUS SHIELD
OVER THE NORTHEAST ZONES.

BY THE END OF THE WEEK MEDIUM RANGE MODEL SOLUTIONS DIVERGE. THE
GFS HAS A CLOSED LOW UNDERCUTTING THE RIDGE AND SLIDING INTO OREGON
ON SATURDAY WHILE THE 12Z ECMWF KEEPS THE LOW OFFSHORE AND THE RIDGE
AXIS OVER THE INLAND NORTHWEST. THIS LEADS TO A DIFFERENCE OF ABOUT
10 DEGREES C IN 850MB TEMPERATURES OVER THE REGION WITH THE GFS
COOLING THE AREA CONSIDERABLY. HAVE NUDGED THE POPS UP AND TEMPS
DOWN SLIGHTLY FOR NOW BUT WILL NOT JUMP ONBOARD A MAJOR CHANGE UNTIL
MODEL AGREEMENT IMPROVES. /KELCH

&&

.AVIATION...
EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE AND
INTENSITY THROUGH EARLY EVENING...WITH THE HIGHEST THREAT REGION
NORTH OF INTERSTATE 90. STORMS WILL LIKELY BE THE MOST ORGANIZED
THROUGH 03Z...WITH THE HIGHEST CONCENTRATION OVER THE OKANOGAN
HIGHLANDS AND NORTHERN CASCADES. SOME OF THE STRONGER CELLS WILL BE
CAPABLE OF PRODUCING SMALL HAIL...LOCALLY HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...GUSTY WINDS WILL
BE LIKELY NEAR ALL THUNDERSTORMS...ADDING TO AVIATION CONCERNS.
CEILINGS WILL REMAIN VFR. EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        63  88  63  90  62  92 /  10  20  20   0   0   0
COEUR DALENE  58  86  60  90  58  90 /  10  20  20  10   0   0
PULLMAN        56  84  59  88  55  92 /  20  20  20  10   0   0
LEWISTON       66  88  67  95  65  97 /  10  20  20  10   0   0
COLVILLE       56  90  60  94  59  92 /  40  20  20   0   0   0
SANDPOINT      54  85  58  88  54  88 /  20  20  20  10   0  10
KELLOGG        59  82  62  88  62  87 /  20  30  30  10   0  10
MOSES LAKE     63  92  66  98  67 100 /  30  20  10   0   0   0
WENATCHEE      67  92  67  98  70  99 /  40  10  10   0   0   0
OMAK           62  91  63  98  65  99 /  50  20  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 5 AM PDT SUNDAY FOR EAST SLOPES NORTHERN
     CASCADES...WENATCHEE AREA.

&&
Hazardous weather outlook, Jul 25, 4:31 PM PDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
431 PM PDT SAT JUL 25 2009

IDZ001-WAZ034-035-037-038-041>044-262345-
NORTHERN PANHANDLE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
431 PM PDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT OVER THE
MOUNTAINS OF NORTHERN WASHINGTON...ALONG THE EAST SLOPES OF THE
CASCADES...AND OVER PORTIONS OF THE UPPER COLUMBIA BASIN. SOME OF
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND
MONDAY. CLOUD TO GROUND LIGHTNING WILL BE THE MOST SIGNIFICANT
HAZARD WITH THESE STORMS.

IDZ002>004-026-027-WAZ031>033-036-262345-
COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-SPOKANE AREA-
431 PM PDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND
MONDAY. THE POTENTIAL FOR WILDFIRES DUE TO LIGHTNING WILL BE THE
MOST SIGNIFICANT HAZARD WITH THESE STORMS.

In the hours before

Special weather statement, Jul 25, 4:44 PM PDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
444 PM PDT SAT JUL 25 2009

WAZ037-260030-
STEVENS WA-
444 PM PDT SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON

UNTIL 530 PM PDT

AT 440 PM PDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM NEAR
COLVILLE..MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN. DUE TO THE SLOW MOVEMENT OF THIS STORM...PONDING OF
WATER AND LOCALIZED FLOODING WILL BE POSSIBLE. WIND GUSTS TO 35 MPH
IS ALSO LIKELY. TOWNS FROM ARDEN TO COLVILLE WILL BE IN THE PATH OF
THIS STORM.

LAT...LON 4853 11811 4862 11782 4846 11770 4838 11794
TIME...MOT...LOC 2341Z 151DEG 5KT 4850 11788

Nearby

Flash Flood Warnings in Washington, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.